Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 72, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 3, 2020, 10:41 PM CDT for Cloud County, Republic County, Kansas. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2020, 10:41 PM CDT (03:41 UTC)
- Expired
- Jun 3, 2020, 11:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cloud County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 10:59 PM CDT | TSTM WND GST 60 | 2 Nw Courtland, KS | PWS WEATHER STATION KKSCOURT5. |
| Jun 3, 11:15 PM CDT | TSTM WND GST 67 | 1 Nnw Scandia, KS | KANSAS MESONET STATION BELLEVILLE 2W. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 9:38 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2970 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.0
The text
As transmitted.
266
WUUS53 KTOP 040341
SVRTOP
KSC029-157-040445-
/O.NEW.KTOP.SV.W.0072.200604T0341Z-200604T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1041 PM CDT Wed Jun 3 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Republic County in north central Kansas...
Cloud County in north central Kansas...
* Until 1145 PM CDT.
* At 1041 PM CDT, severe thunderstorms were located along a line
extending from 4 miles southeast of Edgar to near Montrose to near
Cawker City, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Concordia, Belleville, Glasco, Scandia, Jamestown, Courtland, Cuba,
Norway, Republic, Munden, Narka and Agenda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 9737 3964 9737 3931 9768 3931 9793
4000 9793
TIME...MOT...LOC 0341Z 277DEG 30KT 4033 9790 3977 9814 3947 9842
HAIL...1.00IN
WIND...60MPH
$$
BD3 follow-up statements
871
WWUS53 KTOP 040407
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1107 PM CDT Wed Jun 3 2020
KSC029-157-040445-
/O.CON.KTOP.SV.W.0072.000000T0000Z-200604T0445Z/
Republic-Cloud-
1107 PM CDT Wed Jun 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR REPUBLIC AND CLOUD COUNTIES...
At 1105 PM CDT, severe thunderstorms were located along a line
extending from 4 miles southeast of Belvidere to 3 miles southeast of
Norway to 3 miles southwest of Asherville, moving southeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Emergency management reported 60 mph wind gusts in Deshler,
Nebraska at 1103 PM CDT.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Concordia, Belleville, Glasco, Scandia, Jamestown, Courtland, Cuba,
Norway, Republic, Munden, Narka and Agenda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 9737 3964 9737 3931 9768 3931 9793
4000 9793
TIME...MOT...LOC 0405Z 292DEG 40KT 4023 9748 3967 9773 3937 9801
HAIL...1.00IN
WIND...60MPH
$$
BD854
WWUS53 KTOP 040411
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1111 PM CDT Wed Jun 3 2020
KSC029-157-040445-
/O.CON.KTOP.SV.W.0072.000000T0000Z-200604T0445Z/
Republic-Cloud-
1111 PM CDT Wed Jun 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR REPUBLIC AND CLOUD COUNTIES...
At 1111 PM CDT, severe thunderstorms were located along a line
extending from 3 miles west of Alexandria to 4 miles southeast of
Norway to near Asherville, moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Emergency management reported 60 mph wind gusts in Deshler,
Nebraska at 1103 PM CDT.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Concordia, Belleville, Glasco, Scandia, Jamestown, Courtland, Cuba,
Norway, Republic, Munden, Narka and Agenda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 9737 3964 9737 3931 9768 3931 9793
4000 9793
TIME...MOT...LOC 0411Z 277DEG 30KT 4023 9745 3967 9770 3937 9798
HAIL...1.00IN
WIND...70MPH
$$
BD062
WWUS53 KTOP 040432
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1132 PM CDT Wed Jun 3 2020
KSC029-157-040445-
/O.CON.KTOP.SV.W.0072.000000T0000Z-200604T0445Z/
Republic-Cloud-
1132 PM CDT Wed Jun 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR REPUBLIC AND CLOUD COUNTIES...
At 1131 PM CDT, severe thunderstorms were located along a line
extending from 5 miles northwest of Fairbury to 5 miles southwest of
Agenda to 3 miles east of Glasco, moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Emergency management.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Concordia, Belleville, Glasco, Jamestown, Cuba, Norway, Munden, Narka
and Agenda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 9737 3964 9737 3931 9768 3931 9793
3955 9793 3967 9779 4000 9767
TIME...MOT...LOC 0431Z 277DEG 30KT 4021 9724 3965 9750 3935 9778
HAIL...1.00IN
WIND...70MPH
$$
BDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:38 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jun 3, 6:38 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Topeka KS 638 PM CDT Wed Jun 3 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 237 PM CDT Wed Jun 3 2020 As of 20Z broad northwesterly midlevel flow was present across the Central Plains with a very subtle shortwave trough bisecting the forecast area. A midlevel cloud deck is helping to identify this subtle feature. At the surface a weak/diffuse surface frontal boundary is also bisecting the area from approximately Council Grove to near St. Joe, MO. Visible satellite imagery reveals two zones of potential thunderstorm develop. The first is along and southeast of I-35, where a cumulus field has developed. Two updrafts have developed in extreme northeast Anderson County. Additional development is possible throughout the afternoon and early evening. The second zone is across far northeast KS into northern MO, where an additional cumulus field has developed. The background environment is conditionally very unstable with steep midlevel lapse rates contributing to MLCAPE values greater than 3000 J/kg. Effective shear values are less than 30 kts and would tend to yield multicell/pulse modes of convection. Furthermore, Pwat values now exceed 1.6", which suggests any storm that does develop will produce very heavy rainfall, possibly resulting in localized flash-flooding. Combining these two features, very moist and weakly sheared environment, increases the potential for microburst. As the aforementioned shortwave trough progresses southeast of the area early this evening, expect the bulk of thunderstorm activity to decrease in coverage. Another round of thunderstorm activity is possible overnight as thunderstorms, which are currently developing across the High Plains of NE/WY/CO, grow upscale and propagate across the forecast area. Damaging winds and brief heavy rainfall will be the primary concerns with this round. Overnight lows should bottom out near 70. By Thursday, the thunderstorm complex that is progged to traverse the area tonight should exit the area by sunrise. Similar to today, a very conditional threat for thunderstorm development exists but confidence is very low. The background environment will be similar today with a damaging wind and locally heavy rainfall potential. Otherwise, another hot and humid day is expected with highs in the 90s. Heat indices will reach the upper 90s to near 100. .LONG TERM...(Thursday night through Wednesday) Issued at 237 PM CDT Wed Jun 3 2020 Transitioning into the extended, the threat for thunderstorms continues through Friday while heat and humidity continues through the weekend. By Thursday night, a shortwave trough is progged to eject across the mid-MO valley region Thursday evening into the overnight hours. This could aid in thunderstorm development generally after 00Z Friday. Primary hazards would likely be large hail, damaging winds, and heavy rainfall. The southwestern US midlevel ridge will amplify and overspread the Plains Friday into Saturday. The persistent frontal boundary will remain near/just north of the forecast area through the day Friday. As a result, another hot and humid day is expected with highs in the mid to upper 90s. Heat indices will range from 100-105; subsequent forecasts will have to reevaluate for the potential for heat advisory headlines. Model solutions continue to have a weak shortwave trough rounding the ridge axis Friday night across the mid-MO valley. Additional thunderstorm develop is possible with its passage. A drier pattern looks to setup over the weekend with the aforementioned ridge axis building into the area. Highs look to remain in the 90s throughout the weekend with heat indicies in the mid to upper 90s. Model guidance continues to suggest the remnants of Tropical Storm Cristobal may approach the forecast area Tuesday into Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 633 PM CDT Wed Jun 3 2020 A couple of the CAM models forecast a line of strong to severe thunderstorms moving through the terminals after 5Z at KMHK and after 6Z at KTOP and KFOE. There will probably be a brief time of heavy rainfall and potential wind gusts of 40 to 60 MPH. After the line moves through there may be showers with isolated storms lingering for another couple hours. After the early morning storms expect VFR conditions. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...Baerg AVIATION...Gargan
Hazardous weather outlook, Jun 3, 7:11 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 711 PM CDT Wed Jun 3 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-050015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 711 PM CDT Wed Jun 3 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Severe thunderstorms are possible later tonight across the entire area. The primary hazard is damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of severe thunderstorms is possible Thursday evening with damaging winds and large hail being the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 11:03 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 42 min |
| Jun 3, 11:28 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Marshall, Pottawatomie, Republic, Riley and 1 more | 47 min |
| Jun 3, 11:58 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Marshall, Nemaha, Pottawatomie, Riley and 1 more | 62 min |
| Jun 4, 12:10 AM CDT | Special Weather Statement | TOP | Ottawa | 35 min |
| Jun 4, 12:15 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 45 min |
| Jun 4, 12:25 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Clay, Dickinson, Geary, Jackson, Marshall and 5 more | 65 min |
| Jun 4, 12:45 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 45 min |
| Jun 4, 1:02 AM CDT | Special Weather Statement | TOP | Douglas, Franklin, Jefferson, Morris, Osage, Shawnee and 1 more | 58 min |
| Jun 4, 1:41 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Lyon, Osage, Shawnee, Wabaunsee | 49 min |
| Jun 4, 2:20 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 55 min |
| Jun 4, 2:32 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 28 min |
| Jun 4, 3:23 AM CDT | Special Weather Statement | TOP | Anderson, Coffey | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.